Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS JSJ

August 28, 2019

NWS JSJ issued this flash flood warning at Aug 28, 2019, 1:20 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 1:20 PM CDT (18:20 UTC)
Expired
Aug 28, 2019, 4:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 66 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

957 
WGCA52 TJSJ 281820
FFWSJU
PRC059-111-113-282115-
/O.NEW.TJSJ.FF.W.0017.190828T1820Z-190828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
220 PM AST Wed Aug 28 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Guayanilla Municipality in Puerto Rico...
  Ponce Municipality in Puerto Rico...
  Penuelas Municipality in Puerto Rico...

* Until 515 PM AST

* At 219 PM AST, Doppler radar indicated showers with thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1813 6679 1811 6673 1813 6668 1816 6666
      1815 6663 1817 6659 1815 6655 1812 6656
      1797 6654 1796 6662 1797 6661 1798 6663
      1799 6672 1798 6676 1800 6675 1801 6677
      1797 6681 1798 6678 1797 6679 1795 6685

$$

oms
1 follow-up statement
020 
WGCA72 TJSJ 282107
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
507 PM AST Wed Aug 28 2019

PRC059-111-113-282115-
/O.EXP.TJSJ.FF.W.0017.000000T0000Z-190828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guayanilla PR-Ponce PR-Penuelas PR-
507 PM AST Wed Aug 28 2019

...THE FLASH FLOOD WARNING FOR GUAYANILLA...PONCE AND PENUELAS
MUNICIPALITIES WILL EXPIRE AT 515 PM AST...

The heavy rain has ended. However, exercise caution, ponding of 
water in low lying areas and on roadways still possible.  


LAT...LON 1813 6679 1811 6673 1813 6668 1816 6666
      1815 6663 1817 6659 1815 6655 1812 6656
      1797 6654 1796 6662 1797 6661 1798 6663
      1799 6672 1798 6676 1800 6675 1801 6677
      1797 6681 1798 6678 1797 6679 1795 6685

$$

oms

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 11:20 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 28, 11:20 AM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1220 PM AST Wed Aug 28 2019
... TROPICAL STORM WARNING IN EFFECT FOR MAINLAND PUERTO RICO...
... HURRICANE WARNING IN EFFECT FOR U.S. VIRGIN ISLANDS, CULEBRA,
AND VIEQUES...

.UPDATE...
A Tropical Storm Warning and a Hurricane Watch are in effect for
Puerto Rico, including Vieques and Culebra, and the USVI. Rain
bands from TS Dorian are currently affecting the US Virgin Islands
and eastern portions of Puerto Rico. The location of TS Dorian as
of 11 AM AST is 17.5 N 64.5 W, moving NW at 13 mph, with maximum
sustained winds of 70 mph. For further information please see the
Hurricane Local Statement. The next update will be at 2 PM AST.

&&

.AVIATION...
Periods of SHRA/TSRA will persist across the Leeward
and USVI terminals through 29/01Z, resulting in MVFR/IFR
conditions with variable winds up to 40kts with higher gusts.
SHRA/TSRA are presently pushing into the area around eastern PR
terminals, resulting in MVFR to IFR conditions continuing through
29/05Z. Tropical storm-force winds and SHRA/TSRA are possible
across across TJPS/TJMZ/TJBQ after 28/20Z.

&&

.MARINE...
A HURRICANE WARNING IS IN EFFECT FOR WATERS AROUND U.S. VIRGIN
ISLANDS, CULEBRA, VIEQUES, AND EASTERN PUERTO RICO. A TROPICAL
STORM WARNING IS IN EFFECT FOR ALL OTHER MARINE ZONES. This is
the result of the passage of Tropical Storm Dorian across the
regional waters. Tropical-storm-force winds and deteriorating
conditions are occurring in portions of the Caribbean waters
southeast of Puerto Rico. Seas up to 18 feet are possible across
the waters around USVI, Culebra, Vieques, and portions of eastern
Puerto Rico. Winds are expected to be around 40-60 knots, with
gusts to 80 knots possible.

Across the coastal areas, swells generated by Tropical Storm
Dorian will cause coastal flooding, high surf, beach erosion, and
life threatening rip currents. There is a high risk of rip
currents for all areas of Puerto Rico except the western and
southwestern areas of the island. Additionally, there is a high
risk of rip currents for the Culebra, Vieques and the southern
beaches of the U.S. Virgin Islands. Therefore, a Coastal Flooding
Warning and a High Surf Warning are in effect, mainly along the
south and east coasts of Puerto Rico, including Vieques and
Culebra, as well as St. Croix in the U.S. Virgin Islands.

&&

.PREV DISCUSSION... /issued 1035 AM AST Wed Aug 28 2019/

UPDATE...
A Tropical Storm Warning and a Hurricane Watch are in effect for
Puerto Rico, including Vieques and Culebra, and the USVI. Rain
bands from TS Dorian are currently affecting the US Virgin Islands
and eastern portions of Puerto Rico. The location of TS Dorian as
of 8 AM AST is 17.1 N 64.1 W, moving NW at 13 mph, with maximum
sustained winds of 60 mph. For further information please see the
Hurricane Local Statement. The next update will be at 11 AM AST.

AVIATION...Periods of SHRA/TSRA will persist across the Leeward
and USVI terminals through 29/01Z, resulting in MVFR/IFR
conditions with variable winds up to 40kts with higher gusts.
SHRA/TSRA are presently pushing into the area around eastern PR
terminals, resulting in MVFR to IFR conditions continuing through
29/05Z. Tropical storm-force winds and SHRA/TSRA are possible
across across TJPS/TJMZ/TJBQ after 28/20Z.

MARINE...A TROPICAL STORM WARNING IS IN EFFECT FOR ALL ZONES.
This is the result of the passage of Tropical Storm Dorian across
the regional waters. Tropical storm-force winds and deteriorating
conditions are occurring in portions of the Caribbean waters
southeast of Puerto Rico. Seas up to 18 feet are possible across
the waters around USVI, Culebra, Vieques, and portions of eastern
Puerto Rico. Winds are expected to be around 40-60 knots, with
gusts to 80 knots possible.

Across the coastal areas, swells generated by Tropical Storm
Dorian will cause coastal flooding, high surf, beach erosion, and
life threatening rip currents. There is a high risk of rip
currents for all areas of Puerto Rico except the western and
southwestern areas of the island. Additionally, there is a high
risk of rip currents for the Culebra, Vieques and the southern
beaches of the U.S. Virgin Islands. Therefore, a Coastal Flooding
Warning and a High Surf Warning are in effect, mainly along the
south and east coasts of Puerto Rico, including Vieques and
Culebra, as well as St. Croix in the U.S. Virgin Islands.

PREV DISCUSSION... /issued 537 AM AST Wed Aug 28 2019/

SYNOPSIS...A Tropical Storm Warning and Hurricane Watch is in
effect for Puerto Rico and the U.S. Virgin Islands. In addition, a
Flash Flood Watch, Coastal Flooding Warning and High Surf Warning
are in effect for these areas due to potential impacts expected
with the passage of Tropical Storm Dorian across the area. These
impacts are expected to begin as early as this morning and
continue through at least Thursday morning. Conditions are
expected to somewhat improve as Dorian moves away on Thursday, but
lingering moisture, occasional patches of low-level moisture and
the arrival of another tropical wave will result in additional
shower activity during the weekend into early next week.

SHORT TERM...Today through Friday...

A Tropical Storm Warning and Hurricane Watch is in effect for
Puerto Rico and the U.S. Virgin Islands due to the passage of
Tropical Storm Dorian across the region. As Dorian continues to
move across the northeastern Caribbean waters and crosses the
Coastal Warning Area, outer bands will continue to affect the
local islands throughout the day. Following the latest track and
intensity forecast issued by the National Hurricane Center,
tropical storm conditions are expected to affect first Saint Croix
in the U.S. Virgin Islands during the morning hours. As Dorian
continues to move northwestward between Puerto Rico and the US
Virgin Islands, tropical storm conditions are expected to
progressively spread across Vieques, Culebra and portions of
eastern Puerto Rico, as well as Saint Thomas and Saint John. By
late tonight, Dorian's center is forecast to reach the Atlantic
waters and gradually moves away as it tracks west-northwestward
across the western Atlantic.

The center of Dorian is forecast to move inland over eastern
Puerto Rico by mid afternoon, spreading tropical storm conditions
further inland over the eastern half of the main island.

Along with tropical-storm-force winds, potential impacts from
Tropical Storm Dorian include heavy rains with storm totals
between 4-6 inches with isolated amounts up to 8 inches in Puerto
Rico and 1-3 inches with isolated amounts up to 4 inches in the
U.S. Virgin Islands. Given the expected accumulations, a Flash
Flood Watch has been issued for increased potential for flash
flooding, rapid rises along rivers, and mudslides near areas of
steep terrain. More details regarding the progress of Dorian can
be found in the Hurricane Local Statement.

Although conditions are expected to somewhat improve on Thursday
and Friday, abundant moisture from Tropical Storm Dorian will
remain across the forecast area, resulting in rounds of shower and
thunderstorm activity through at least Friday. Additional
rainfall from this activity will aggravate the threat for flash
flooding across the local islands.

LONG TERM...Saturday through Tuesday...

A surface high pressure will maintain a moderate east to
southeast wind flow across the region. In this flow, a tropical
wave and associated plume of moisture is expected to arrive by
late Saturday night and hold over the region through at least
Monday. A westward moving TUTT low will enhance this wave,
increasing the potential for shower and thunderstorm development
on Sunday and Monday. Apart from this, patches of low-level
moisture are expected to cross the area from time-to-time,
enhancing overnight and early morning showers over eastern Puerto
Rico, followed by locally induced convection in the afternoon.

AVIATION...Periods of SHRA/TSRA expected across the Leeward and
USVI terminals through 28/16z, resulting in MVFR/IFR conditions
with variable winds up to 20kts with higher gusts. SHRA/TSRA
expected to increase in coverage across the USVI terminals after
28/08z and across PR terminals after 28/13z, resulting in MVFR to
IFR conditions. ENE Winds less than 15 kts expected through 28/15z
across the USVI and PR terminals, with highly variable winds
greater 20 knots expected afterwards. Tropical storm winds between
25-40 knots expected across TJPS/TJMZ/TJBQ after 28/15z.

MARINE...A TROPICAL STORM WARNING IS IN EFFECT FOR ALL BUT THE
ANEGADA PASSAGE. This is the result of the passage of Tropical
Storm Dorian across the regional waters. Tropical storm force
winds and deteriorating marine conditions are expected across the
Caribbean waters and Mona Passage early this morning through
Thursday-- with seas and winds peaking at 13-15 feet with
occasional seas up to 19 feet and 45-55 knots with gusts to
around 75 knots, respectively. Seas are expected to diminish to
less than 7 feet by Thursday afternoon.

Across the coastal areas, swells generated by Tropical Storm
Dorian will cause coastal flooding, high surf, beach erosion, and
life threatening rip currents. As a result, there is a Coastal
Flooding Warning and a High Surf Warning in effect, mainly along
the south and east coast of Puerto Rico, including Vieques and
Culebra, and St. Croix in the U.S. Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  90  78 / 100  80  70  40
STT  83  78  87  79 / 100  70  60  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Warning until 6 AM AST Thursday for Central
     Interior-Culebra-North Central-Northeast-Northwest-San Juan
     and Vicinity-Southeast-Vieques.

     Hurricane Watch for Central Interior-Eastern Interior-Mayaguez
     and Vicinity-North Central-Northeast-Northwest-Ponce and
     Vicinity-San Juan and Vicinity-Southeast-Southwest-Western
     Interior.

     Flash Flood Watch through Thursday afternoon for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     Tropical Storm Warning for Central Interior-Eastern Interior-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Western Interior.

     High Surf Warning until 6 AM AST Thursday for Central Interior-
     Culebra-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Vieques.

     Hurricane Warning for Culebra-Vieques.

VI...Coastal Flood Warning until 6 AM AST Thursday for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Flash Flood Watch through Thursday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Warning until 6 AM AST Thursday for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Hurricane Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

AM...Coastal Flood Warning until 6 AM AST Thursday for Coastal Waters
     of Southern Puerto Rico out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Hurricane Watch for Coastal Waters OF Southwestern Puerto Rico
     out 10 NM-Coastal Waters of Southern Puerto Rico out 10 NM.

     Flash Flood Watch through Thursday afternoon for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

     Tropical Storm Warning for Coastal Waters OF Northwestern Puerto
     Rico out 10 NM-Coastal Waters OF Southwestern Puerto Rico
     out 10 NM-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Southern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

     High Surf Warning until 6 AM AST Thursday for Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

     Hurricane Warning for Anegada Passage Southward to 17N-Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters of Northern USVI and Culebra out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

&&

SHORT TERM...TW
LONG TERM....JA
Hazardous weather outlook, Aug 27, 5:45 PM CDT, 19 hours 35 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
607 PM AST martes 27 de agosto de 2019

AMZ710>745-PRZ001>013-282215-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
607 PM AST martes 27 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Esta noche y jueves...
Un Aviso de Tormenta Tropical esta en efecto para toda el area
local, excepto el Pasaje de Anegada donde existe una advertencia
para los operadores de embarcaciones pequenas. Una Vigilancia de
Huracan esta en efecto para la isla de Puerto Rico. Para informacion
adicional refierase al Comunicado Local de la Tormenta Tropical
Dorian.

AMZ715-725-VIZ001-002-282215-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe-
559 AM AST martes 27 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Esta noche y jueves...
Un Aviso de Tormenta Tropical esta en efecto para toda el area
local, excepto el Pasaje de Anegada donde existe una advertencia
para los operadores de embarcaciones pequenas. Para informacion
adicional refierase al Comunicado Local de la Tormenta Tropical
Dorian.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:54 PM CDTCoastal Flood WarningJSJ22 hr
Aug 27, 8:54 PM CDTHigh Surf WarningJSJ22 hr
Aug 28, 7:45 AM CDTSpecial Marine WarningJSJ105 min
Aug 28, 10:11 AM CDTHurricane WarningJSJ15 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.